Alert archive / Utah / High Wind Watches in 2014

High Wind Watch 7, NWS Salt Lake City, UT

December 28, 2014

NWS Salt Lake City, UT issued this high wind watch at Dec 28, 2014, 3:44 PM MST. It took effect at Dec 29, 2014, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2014, 3:44 PM MST (22:44 UTC)
In effect from
Dec 29, 2014, 8:00 PM MST
Expired
Dec 29, 2014, 2:49 AM MST
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS75 KSLC 282244
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MST SUN DEC 28 2014

UTZ002-291200-
/O.NEW.KSLC.HW.A.0007.141230T0300Z-141230T2300Z/
NORTHERN WASATCH FRONT-
INCLUDING THE CITIES OF...BRIGHAM CITY...OGDEN...BOUNTIFUL
344 PM MST SUN DEC 28 2014

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON.

* AFFECTED AREA...THE NORTHERN WASATCH FRONT FROM BRIGHAM CITY
  SOUTHWARD TO NORTH SALT LAKE.

* WINDS...EAST WINDS 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH.

* TIMING...DEVELOPING LATE MONDAY EVENING AND STRENGTHENING
  OVERNIGHT BEFORE PEAKING TUESDAY MORNING. THESE WINDS ARE
  EXPECTED TO GRADUALLY DIMINISH TUESDAY AFTERNOON INTO TUESDAY
  EVENING.

* IMPACTS...STRONG CROSSWINDS ARE POSSIBLE ALONG I-15 AND HIGHWAY
  89 THROUGH DAVIS AND WEBER COUNTIES. LOOSE OBJECTS SUCH AS TRASH
  CANS...TRAMPOLINES AND LAWN ORNAMENTS MAY BECOME AIRBORNE.
  SIGNIFICANT BLOWING AND DRIFTING OF SNOW MAY CAUSE GREATLY
  REDUCED VISIBILITY AND SLICK ROADWAYS. VERY COLD WIND CHILLS CAN
  ALSO BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
655 
WWUS75 KSLC 290949
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 AM MST MON DEC 29 2014

UTZ002-300000-
/O.UPG.KSLC.HW.A.0007.141230T0300Z-141230T2300Z/
/O.NEW.KSLC.HW.W.0011.141230T0700Z-141231T1100Z/
NORTHERN WASATCH FRONT-
INCLUDING THE CITIES OF...BRIGHAM CITY...OGDEN...BOUNTIFUL
249 AM MST MON DEC 29 2014

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...THE NORTHERN WASATCH FRONT FROM BRIGHAM CITY
  SOUTHWARD TO NORTH SALT LAKE. THE STRONGEST WINDS ARE FORECAST
  BETWEEN LAYTON AND BOUNTIFUL...INCLUDING FARMINGTON AND
  CENTERVILLE. 

* WINDS...EAST WINDS 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH.
  GUSTS APPROACHING 75 MPH ARE POSSIBLE DURING THE PEAK OF THIS
  DOWNSLOPE WIND STORM.

* TIMING...DEVELOPING LATE THIS EVENING AND STRENGTHENING
  OVERNIGHT BEFORE PEAKING TUESDAY MORNING. THESE WINDS ARE
  EXPECTED TO GRADUALLY DIMINISH TUESDAY AFTERNOON...BUT MAY PICK
  BACK UP TUESDAY EVENING.

* IMPACTS...THIS IS A POTENTIALLY DANGEROUS STORM. STRONG
  CROSSWINDS ARE FORECAST ALONG I-15 AND HIGHWAY 89 THROUGH DAVIS
  AND WEBER COUNTIES WHICH MAY CAUSE HAZARDOUS TRAVEL FOR HIGH
  PROFILE VEHICLES AND THOSE WITH TRAILERS. LOOSE OBJECTS SUCH AS
  TRASH CANS...TRAMPOLINES AND LAWN ORNAMENTS MAY BECOME AIRBORNE.
  SIGNIFICANT BLOWING AND DRIFTING OF SNOW MAY CAUSE GREATLY
  REDUCED VISIBILITY AND SLICK ROADWAYS. VERY COLD WIND CHILLS CAN
  ALSO BE EXPECTED...WITH READINGS OF 20 TO 30 DEGREES BELOW ZERO
  FORECAST. POWER OUTAGES ARE POSSIBLE WHICH WOULD AFFECT HEATING
  OPERATIONS. WIND SENSITIVE OPERATIONS WILL BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.
VEHICLES...ESPECIALLY HIGH PROFILE VEHICLES...CAN BE DIFFICULT TO
CONTROL AT TIMES IN HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA
CAUTION...ESPECIALLY WHILE CROSSING BRIDGES...OVERPASSES AND
UNSHELTERED AREAS.

&&

$$

UTZ001-003-300000-
/O.NEW.KSLC.WI.Y.0033.141230T0700Z-141231T1100Z/
CACHE VALLEY/UTAH PORTION-SALT LAKE AND TOOELE VALLEYS-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...SALT LAKE CITY...
TOOELE
249 AM MST MON DEC 29 2014

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM MST
WEDNESDAY.

* AFFECTED AREA...THE SALT LAKE VALLEY AND CACHE VALLEY.

* WINDS...EAST WINDS 20 TO 30 MPH WITH GUSTS TO 50
  MPH...ESPECIALLY NEAR CANYONS.

* TIMING...GUSTY EAST WINDS WILL DEVELOP NEAR CANYONS LATE THIS
  EVENING AND STRENGTHEN TONIGHT...PEAKING TUESDAY MORNING. THE
  WINDS SHOULD SLACKEN TUESDAY AFTERNOON...BEFORE POSSIBLY
  BECOMING GUSTY AGAIN TUESDAY EVENING.

* IMPACTS...STRONG CROSSWINDS ARE FORECAST ALONG INTERSTATE 215 ON
  THE EAST SIDE OF THE VALLEY...ALONG WITH FOOTHILL BLVD. BLOWING
  SNOW MAY OCCUR DURING THE STRONGEST WINDS WHICH COULD CAUSE
  REDUCED VISIBILITY AND SLICK ROADWAYS. VERY COLD WIND CHILLS CAN
  ALSO BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Dec 28, 10:25 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Dec 28, 10:25 AM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MST SUN DEC 28 2014

.SYNOPSIS...A COLD STORM SYSTEM WILL SETTLE INTO THE AREA THROUGH
EARLY MONDAY. A SECOND STORM SYSTEM WILL IMPACT MAINLY THE
SOUTHERN HALF OF THE UTAH MIDWEEK.

&&

.DISCUSSION...THE LEADING SHORT WAVE OF THE DEVELOPING BROAD TROF
OVER THE PACNW AND NRN ROCKIES IS SLIDING EAST INTO WRN WY THIS
MORNING PUSHING A COLD FRONT INTO NRN UT.

PRECIP ALONG AND AHEAD OF THIS FRONT HAS BEEN SPOTTY SO FAR AND
EXPECTED AMOUNTS IN THE WARM ADVECTION PRE FRONTAL ENVIRONMENT
HAVE NOT MATERIALIZED ACROSS THE FAR NRN CWA. SO WILL LOWER SNOW
TOTALS SOMEWHAT FOR THESE ZONES IN THE WINTER STORM STATEMENT
UPDATE.

PRECIP SHOULD STILL TEND TO FILL IN ALONG THE FRONT AS THE DAY
PROGRESSES AND IT SLIDES SWD THRU THE CENTRAL WASATCH FRONT AND
WILL LEAVE ALL EXISTING HEADLINES IN PLACE FOR NOW. SNOW COULD
FOCUS LATER TONIGHT ALONG THE FRONTAL BOUNDARY SOUTH OF PROVO
CONTINUING INTO MON. ALSO...LATEST GUIDANCE DEVELOPS A SMALL
CLOSED LOW AT 700 MB OVER NRN UT LATE TONIGHT INTO MON AND THIS
ENHANCES THE PRECIP ACROSS THE CENTRAL AND NORTHERN WASATCH FRONT
AGAIN MON MORNING WITH ADDITIONAL ACCUMULATION POSSIBLE. SO THERE
IS STILL PLENTY OF OPPORTUNITY FOR SNOW TO CAUSE TRAVEL IMPACTS.

THE ARCTIC AIRMASS THAT IS CURRENTLY SPILLING SWWD INTO THE
DEVELOPING BROAD UPPER TROF CROSSES WY DURING THE DAY MON AND
STARTS TO SPILL INTO NRN UT BY LATE IN THE DAY. THIS TIGHTENS THE
SURFACE PRESSURE AND THERMAL GRADIENT AND THIS PLUS EASTERLY FLOW
ALOFT SHOULD GENERATE STRONG GUSTY CANYON WINDS ALONG THE WASATCH
FRONT. IT STILL APPEARS THIS WILL BE AT LEAST A HIGH END ADVISORY
OR LOW END WARNING EVENT AND WILL BE CONSIDERING A WIND HIGHLIGHT
WITH THE AFTN UPDATE.

OTHERWISE...NO SHORT TERM UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...AT THE SLC TERMINAL...VFR CONDITIONS WITH CIGS AT OR
BELOW 6000 FT AGL ARE EXPECTED TO DETERIORATE INTO THE IFR RANGE
BEGINNING AROUND 20Z...AND PERSISTING THROUGH 23Z OR SO WITHIN
PERIODS OF LIGHT TO MODERATE SNOW. THERE IS A 30 PERCENT CHANCE
THESE CONDITIONS DEVELOP AS EARLY AS 19Z...AND LAST AS LONG AS 02Z.
COLD SURFACES WILL ALLOW SNOW TO ACCUMULATE ON UNTREATED
SURFACES...WITH 1 TO 2 INCHES OF SNOW EXPECTED THROUGH MONDAY.
SOUTHEAST WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST AROUND 20Z
WITH THE ONSET OF THIS SNOWFALL.

OVERNIGHT THERE IS A 40 PERCENT CHANCE OF IFR TO LIFR CONDITIONS
WITHIN HEAVY SNOW BANDS DURING THE 08-15Z TIMEFRAME MONDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM MST MONDAY FOR UTZ003-004-010.

     WINTER STORM WARNING UNTIL 4 PM MST MONDAY FOR UTZ001-002-
     006>009.

WY...WINTER WEATHER ADVISORY UNTIL 10 PM MST MONDAY FOR WYZ021.

&&

WILENSKY/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 28, 6:01 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 AM MST SUN DEC 28 2014

UTZ001>016-019>021-517-518-WYZ021-291315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
601 AM MST SUN DEC 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE NORTHERN
OUTLOOK AREA TODAY WITH SIGNIFICANT ACCUMULATION EXPECTED. THIS
WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS AND IMPACT TRAVEL
ALONG ALL ROUTES ACROSS THIS AREA. THE THREAT OF SNOW WILL EXPAND
SOUTHWARD TO INCLUDE CENTRAL UTAH TONIGHT WITH SNOW LINGERING
OVER THE NORTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL DECREASE BUT STRONG GUSTY EASTERLY CANYON WINDS COULD
DEVELOP ALONG THE WASATCH FRONT LATE MONDAY NIGHT THROUGH TUESDAY
EVENING. THIS COULD CREATE CONSIDERABLE BLOWING AND DRIFTING OF
THE NEW SNOW CONTINUING THE THREAT OF HAZARDOUS TRAVEL CONDITIONS.

THIS COLD STORM WILL INTENSIFY ACROSS SOUTHERN UTAH TUESDAY INTO
THURSDAY WITH THE POTENTIAL FOR ACCUMULATING SNOW EVEN IN THE ST
GEORGE AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:59 AM MSTWinter Weather AdvisorySLC33 hr

Nearby

High Wind Watches in Utah, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.